Thank you for your inquiry.
As you can see from the references copied below, late onset cutaneous reactions to penicillin occur with reasonable frequency. The majority are usually maculopapular, but late urticarial reactions have also been described. However, you can take solace in the fact that, at least according to the authors of the Journal of Allergy and Clinical Immunology reference below, in patients with negative skin tests to penicillin, the drug can be readministered safely in the vast majority of instances.
Therefore, the fact that your patient has negative skin testing is reassuring, and if your consultant does not feel comfortable using another antibiotic (doxycycline, clindamycin, or sulfamethoxazole trimethoprim, for example), then I believe I would proceed with a challenge. I would of course explain to the patient that even a single dose challenge would not guarantee the absence of a late urticarial reaction to readministration of this drug, but the likelihood is that she would be able to take it safely based upon previously studies.
Finally, since to my knowledge, there are no data iimplying cross-reactivity between penicillin and third generation cephalosporins in regards to late urticarial reactions, you might also consider using a third generation cephalosporin if it suits the needs for antibiotic coverage in your patient.
Thank you again for your inquiry and we hope this response is helpful to you.
J Allergy Clin Immunol. 1999 Jun;103(6):1186-90.
A diagnostic protocol for evaluating nonimmediate reactions to aminopenicillins.
Romano A, Quaratino D, Di Fonso M, Papa G, Venuti A, Gasbarrini G.
Allergy. 2004 Nov;59(11):1153-60.
Diagnosis of nonimmediate reactions to beta-lactam antibiotics.
Romano A, Blanca M, Torres MJ, Bircher A, Aberer W, Brockow K, Pichler WJ, Demoly P; ENDA; EAACI.
Phil Lieberman, M.D.